Funnel Cloud, Hot Springs
- When
- June 21, 2:30 PM MST to 2:34 PM MST
- Where
- Hot Springs County, 6.06 mi NNE of Hamilton Dome
- Reported by
- Trained Spotter
- Coordinates
- 43.850, -108.500
Trained spotters reported a funnel cloud northwest of Thermopolis.
Strong to severe thunderstorms developed across northern portions of Wyoming on June 21st. One storm formed in the lee of the Absarokas and rapidly strengthened as it approached Highway 120.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong to severe thunderstorms developed across northern portions of Wyoming on June 21st. One storm formed in the lee of the Absarokas and rapidly strengthened as it approached Highway 120. A funnel cloud was spotted northwest of Thermopolis. The same storm produced penny size hail to the south-southeast of Meeteetse. Another storm brought strong winds to Johnson County, where wind gusts of 59 and 61 mph where measured at Buffalo and Linch respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 21, 1:21 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 221 PM MDT Thu Jun 21 2018 .SHORT TERM...(This evening through Sunday) Issued at 202 PM MDT Thu Jun 21 2018 Potent shortwave trough moving from northern ID and western MT into southern MT and northern WY this afternoon. Thunderstorms have already kicked off by 130pm, and are expected to continue across the northern 2/3 of the forecast area into the evening hours. Likely that some of the storms will be strong with very gusty outflow wind, small to moderate hail, and brief heavy rain. Dry windy west flow will move in behind the storms/wave across southern WY. Wrap-around moisture in northwest flow will keep showers going overnight across northwest WY. As the low moves into SE MT Friday, showers with isolated thunderstorms should cover the area east of the divide with some possible moderate to heavy rain in northeast upslope areas. Brief ridging early Saturday before another shortwave trough moves through about the same area on Saturday. More widespread showers and thunderstorms are expected Saturday afternoon and evening. The NAM is showing the 500mb low moving right over western WY Saturday evening, so possibility for heavy rain likely. As the low moves into SE WY on Sunday, precipitation will decrease across western WY, but cool air will remain. .LONG TERM...(Sunday night through Thursday) Issued at 202 PM MDT Thu Jun 21 2018 On Sunday evening, the GFS is still tracking the closed low east across Southern Wyoming, more like the Canadian. The Euro and the SREF still track the low east, farther north, across central Wyoming. So will keep the idea of the bulk of the precip over areas east of the divide. The precip intensity will be dissipating by then along with shrinking areal coverage as the area of strong QG forcing shifts off to the east. There will still likely be pockets of heavier rainfall from thunderstorms in the vcnty of Casper near the track of the slow moving asct h7 circulation. In fact, the GFS indicates a six hour window of 2 inches of rainfall in Natrona County ending 12Z Monday, but this amount will likely occur, if it does, Sunday evening. Monday is shaping up to be drier and precip free underneath the northerly confluent flow on the backside of the exiting trough. Temperatures will be warmer by 10 to 15 degrees as a flat ridge builds east into the area. Then on Tuesday, high temperatures will level off in the far west but will climb another ten degrees or so east of the divide. Dry weather will continue. On Wednesday, a weak shortwave will track east across the Northern Rockies and send a weak dry front across Northern Wyoming. All this front will do is veer the winds around to the northeast with an isolated shower or thunderstorm possible in the far north. Thursday will feature high temperatures a few degrees cooler behind this front. Then the GFS brings the next well defined shortwave east across the Western United States and then close to Western Wyoming by Friday, thus keeping us in this active progressive weather pattern. The Euro keeps this shortwave well west of Wyoming by Friday. This next weather feature will increase the chances of late day convection Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 202 PM MDT Thu Jun 21 2018 A quick round of isolated showers and thunderstorms are expected mainly north of a KJAC-KRIW-KCPR line between 20Z this afternoon through and 02Z Friday. The most confidence is across the far northwest and north-central areas. The convection is expected to rapidly shift away during the early evening. Then after 09Z, some light shower activity could push into far northwest Wyoming. These showers will transition to scattered thunderstorms in the west after 18Z Friday before moving east across the rest of the northern half of Wyoming. .FIRE WEATHER... Issued AT 202 PM MDT Thu Jun 21 2018 Scattered showers and thunderstorms this afternoon and evening across the northern 2/3 of the area due to a low pressure system moving through southern MT and northern WY. Some of the storms could be strong with very gusty outflow wind, moderate size hail, and brief heavy rain. The southern part of the state will see breezy to windy drier west wind. Wrap-around moisture will continue showers into NW WY overnight, then across northern WY Friday morning. The northwest cooler wetter flow will bring showers east of the divide Friday afternoon. Some clearing Friday night and Saturday morning. Another low pressure system on Saturday will bring showers and thunderstorms back Saturday into Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 214 AM MDT Thu Jun 21 2018 WYZ001>020-022>030-221100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 214 AM MDT Thu Jun 21 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms in the mountains and over northern and eastern portions this afternoon into the evening. Some storms could be strong to severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and Saturday...An increasing chance of showers and thunderstorms, especially northern and central areas. Saturday Night through Sunday night...Scattered to numerous showers and thunderstorms with potential areas of heavy rain along and east of the continental divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts past 45 mph and any flooding. Thank you.
Special Weather Statement
National Weather Service Riverton WY
231 PM MDT THU JUN 21 2018
WYZ002-005-007-016-017-212115-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Southwest Big Horn Basin-Absaroka Mountains-
231 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS AND NORTH
CENTRAL FREMONT COUNTIES UNTIL 315 PM MDT...
At 230 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 12 miles northeast of Torrey Lake to 6 miles north of
Burris. Movement was northeast at 50 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Anchor Dam around 305 PM MDT.
Hamilton Dome and Legend Rock State Petroglyph Site around 315 PM
MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4398 10848 4358 10843 4335 10935 4338 10933
4339 10935 4336 10935 4334 10940 4336 10940
4336 10938 4337 10937 4338 10941 4360 10943
TIME...MOT...LOC 2030Z 245DEG 45KT 4356 10933 4345 10932
LipsonSpecial Weather Statement
National Weather Service Riverton WY
236 PM MDT THU JUN 21 2018
WYZ003>007-212115-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Cody Foothills-Southwest Big Horn Basin-
236 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 315 PM MDT...
At 235 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 16 miles northwest of Worland to 14 miles northwest
of Legend Rock State Petroglyph Site. Movement was northeast at 15
mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
These storms will remain over mainly rural areas of north central Hot
Springs...southwestern Big Horn...northwestern Washakie and
southeastern Park Counties, including the following locations...
Badlands Overlook, Grass Creek and Big Horn County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4445 10786 4413 10879 4382 10882 4403 10815
4414 10770
TIME...MOT...LOC 2035Z 206DEG 12KT 4413 10824 4398 10874
LipsonSpecial Weather Statement
National Weather Service Riverton WY
252 PM MDT THU JUN 21 2018
WYZ014>016-212130-
Wind River Mountains West-Upper Wind River Basin-Wind River Mountains
East-
252 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT COUNTY UNTIL
330 PM MDT...
At 251 PM MDT, Doppler radar was tracking a thunderstorm near
Fremont Peak, or 24 miles northeast of Pinedale, moving northeast at
30 mph.
pea size to half inch hail and winds in excess of 30 mph will be
possible with this storm.
This strong thunderstorm will be near...
Crowheart around 330 PM MDT.
Other locations impacted by this storm include Crowheart Elementary
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4349 10916 4348 10916 4349 10915 4352 10909
4332 10900 4320 10905 4309 10959 4322 10973
TIME...MOT...LOC 2051Z 246DEG 28KT 4315 10956
LipsonSpecial Weather Statement National Weather Service Riverton WY 319 PM MDT THU JUN 21 2018 WYZ004>006-212200- North Big Horn Basin-Southeast Big Horn Basin-Southwest Big Horn Basin- 319 PM MDT THU JUN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 400 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Winchester, or 14 miles west of Worland, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. The strongest portion is strong thunderstorm will be near... of this storm will be over the Wyoming Boys School around 340 PM MDT. Worland and Worland Municipal Airport around 350 PM MDT. Other locations impacted by this storm include Badlands Overlook and Washakie County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4388 10827 4401 10856 4426 10786 4397 10769 TIME...MOT...LOC 2117Z 245DEG 22KT 4396 10824 Lipson
Special Weather Statement National Weather Service Riverton WY 322 PM MDT Thu Jun 21 2018 WYZ001-220000- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 322 PM MDT Thu Jun 21 2018 ...Strong Thunderstorms Late this Afternoon Across Yellowstone... Strong thunderstorms will move into and develop across Yellowstone National Park between 315 and 600 PM this afternoon. Storms are generally moving west to east and could have small hail, gusty winds to around 45 mph, heavy rains, and dangerous lightning associated with them. Please seek shelter in a sturdy building as these storms near your area. When thunder roars go indoors!
Special Weather Statement National Weather Service Riverton WY 325 PM MDT THU JUN 21 2018 WYZ002-005-007-016-017-212215- Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River Basin-Southwest Big Horn Basin-Absaroka Mountains- 325 PM MDT THU JUN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles northeast of Burris to near Diversion Dam Rest Area. Movement was northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Anchor Dam around 355 PM MDT. Hamilton Dome and Legend Rock State Petroglyph Site around 415 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4394 10856 4337 10822 4314 10901 4351 10923 TIME...MOT...LOC 2124Z 234DEG 34KT 4349 10911 4325 10897 Lipson
The Riverton/Lander radar (KRIW), 87 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
Trained spotters reported a funnel cloud northwest of Thermopolis.
A trained spotter reported south-southeast of Meeteetse.
The ASOS at the Buffalo airport reported a wind gust of 59 mph.
A wind gust of 61 mph was measured at Linch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757064, 757065, 757066, 757067.